Aging Clinical and Experimental Research

, Volume 27, Issue 1, pp 85–87

Between reduction of glucose fluctuations and increased therapeutic adherence: an example of the benefits of vildagliptin in an elderly diabetic patient

Authors

  • N. C. Chilelli
    • Department of MedicineUniversity of Padova
  • S. Burlina
    • Department of MedicineUniversity of Padova
  • G. Sartore
    • Department of MedicineUniversity of Padova
    • Department of MedicineUniversity of Padova
Case Report

DOI: 10.1007/s40520-014-0235-x

Cite this article as:
Chilelli, N.C., Burlina, S., Sartore, G. et al. Aging Clin Exp Res (2015) 27: 85. doi:10.1007/s40520-014-0235-x
  • 109 Views

Keywords

Continuous glucose monitoring (CGM)Type 2 diabetesVildagliptinHypoglycemia

Introduction

Management of type 2 diabetes in elderly is a crucial issue [1]. In a recent survey on the elderly population, insulin was the second agent—and oral hypoglycemic drugs were in fourth place—after warfarin, among the drugs with greater frequency of adverse events in the elderly, and consequent greater proportion of hospitalizations [2]. Therefore, safety and cost-effectiveness, which include increased risk of hospitalization, should be taken into account in diabetes management of this class of patients. In particular the reduction of hypoglycemia, which in elderly diabetic patients are more frequently unrecognized and may lead to severe consequences, is an important goal. Dipeptydil-peptidase IV (DPP-IV) inhibitors have shown a lower risk of hypoglycemia, in comparison to other hypoglycemic drugs, and a more reliable management in situations characterized by comorbidities and polypharmacotherapy. Among them, vildagliptin provided minimal risk of hypoglycemia, specific indication in renal failure, minimal drug interaction and blunting of daily acute glucose fluctuations [3].

Case report

A 76-year-old female patient came to our clinic for a visit. The patient, suffering from type 2 diabetes since 60 years old, was in treatment with repaglinide 1 mg t.i.d. and metformin 1 g t.i.d. Diabetes was complicated with carotid vascular disease, bilateral diabetic maculopathy with severe ipovisus, autonomic neuropathy; hypertension and dyslipidemia; severe psoriatic arthritis. She had a family history of cerebral ischemia, natural menopause was at age 48, physical activity was very limited due to arthritis and partial blindness. Diabetes complications and comorbidities reduced the autonomy of the patient, with an activities of daily living (ADL) score of 4/6 and an instrumental activities of daily living (IADL) score of 5/8. The patient was taking olmesartan 20 mg/daily, manidipine 20 mg/daily, simvastatin 20 mg/daily, acetylsalicylic acid 150 mg/daily and occasionally cycles of anti-inflammatory drugs (ketoprofen 40 mg/daily) for psoriatic arthritis.

Concerning physical examination, patient’s weight was 69 kg and she was 1.50 m tall (BMI 30.67 kg/m2), with central body fat distribution (waist circumference 112 cm), dorsal kyphosis and deformity of the interphalangeal joints; absence of striae rubrae, not thyroid nodules, cardiovascular and respiratory systems were normal; neurological examination showed loss of strength to the upper and lower limbs, with absent tendon reflexes, walking on an enlarged basis, no other alterations.

Biochemical tests showed HbA1c 8.7 % (72 mmol/mol). The body weight resulted in progressive increase in last 12 months; patient’s dietary anamnesis demonstrated a lack of food compliance, reporting a non-regular carbohydrate intake and not to consume plenty of vegetables, for difficulties in the preparation of meals. The patient performed an occasional self-monitoring blood glucose at home, with some post-prandial values >300 and <80 mg/dl after dinner. She did not report symptoms suspicious for hypoglycemia.

The starting treatment included metformin 1 g t.i.d., subsequently in combination with glyclazide 160 mg/day for a long time. In 2010, gliclazide was suspended for frequent hypoglycemic episodes. Given the poor glycemic control, basal insulin therapy was proposed, but the patient was not compliant for fear of hypoglycemia and injections. Therefore, repaglinide 0.5 mg t.i.d. was attempted, with partial benefit. Progressive increase of repaglinide dosage up to 1 mg t.i.d., aiming to get a better metabolic control, resulted in sharply fluctuating blood glucose profiles, without obtaining an adequate glycemic control.

Due to patient’s glycemic instability, we decided to perform a 7-day continuous glucose monitoring (CGM-1, Fig. 1a). The alternation of post-prandial peaks >250 mg/dl to values after dinner near 80 mg/dl—with possible risk of hypoglycemia during night—showed a contraindication to any increase in dosage of repaglinide, as much as in step with other antidiabetic therapies—i.e., sulfonylureas. We felt it appropriate to stop treatment with repaglinide and to start vildagliptin in combination with metformin (50/850 mg b.i.d.). Then we repeated glucose monitoring (CGM-2) after 3 days. We recommended the patient not to make changes in her diet habits.
https://static-content.springer.com/image/art%3A10.1007%2Fs40520-014-0235-x/MediaObjects/40520_2014_235_Fig1_HTML.gif
Fig. 1

Seven days CGM profiles during switch from repaglinide 1 mg t.i.d. and metformin 1 g t.i.d. (a) to vildagliptin/metformin 50/850 mg b.i.d. (b), in a 76-year-old type 2 diabetic outpatient

CGM-2 (Fig. 1b), despite a similar trend in the morning, with respect to CGM-1, showed a smoother glucose profile during the rest of the day, avoiding glucose drops <100 mg/dl, especially after dinner. Average glucose and standard deviation (SD) obtained from CGM-2 were decreased with respect to CGM-1 (160 vs 167 and 40 vs 49 mg/dl, respectively). HBGI (high blood glycemic index), an indicator of hyperglycemic risk, decreased from 7.04 to 6.40. In this patient, despite the absence of a marked improvement in glucose profiles, vildagliptin seems to reduce the risk of hypo/hyperglycemia. It is noteworthy that we achieved this result after only few days of therapy with vildagliptin and we interrupted the treatment with repaglinide, a drug with potential risk of hypoglycemia and also not recommended in patients over 75 years. In addition, it was possible to halve the dosage of metformin and simplify the oral hypoglycemic therapy, from 6 to 2 tablets daily, improving therapeutic adherence.

Discussion

Glycemic variability has been associated with an increased number of hypoglycemic episodes, sometimes unaware, in patients with type 2 diabetes. One study in particular, which took into account patients treated with insulin secretagogues or basal insulin, showed that the risk for hypoglycemia could be eliminated when SD was <30 mg/dl, irrespective of the ambient glucose level and treatment modality [4]. In addition, glycemic variability has assumed particular relevance in elderly diabetic patients, given the finding that glucose excursions have been related to their cognitive function, and in particular that elevated glycemic variability decreased the MMSE score [5]. It follows that interventional trials in elderly patients with diabetes should not only target HbA1c and fasting/post-prandial glycemia, but also daily acute glucose fluctuations.

Vildagliptin is now emerging as antidiabetic drug with effect on glycemic variability, in comparison to other hypoglycemic agents. These results were obtained after a treatment of at least 24 weeks, evaluating patients with type 2 diabetes, mean age between 40 and 60 years and with CGMs of 24 h, limiting the conclusions that can be drawn [6]. Our case report reflected these observations in an elder-diabetic patient, suggesting that vildagliptin may obtain a reduction of post-prandial peaks similar to repaglinide, maintaining a smooth glucose profile during the day. Another observation to point out derives from performing a prolonged period of CGM for 7 days which better describe several daily glucose profiles, reducing the bias related to day-to-day change in dietary habit. Finally, research has shown that elderly patients with diabetes have one of the lowest medication adherence rates at 65–85 %; type of comorbidity and number of drugs were two confirmed pivotal factors in this issue. The therapeutic choice in this specific patient made it possible to reduce the number of administrations, without exposing to hypo- or hyperglycemic risk and coping better her disability.

Conclusions

In conclusion, this case report helps to better catch the effect of a therapeutic switch from an hypoglycemic drug to another, highlighting specific effect of vildagliptin on circadian blood glucose profiles, in everyday clinical practice. We suggest the potential use of vildagliptin to manage glycemic control, without increasing glycemic variability and in particular hypoglycemic risk, in elderly patients with type 2 diabetes inadequately controlled. This observation is in agreement with the suggested indication of DPP-IV inhibitors in selected classes of diabetic patients, such as elderly with multiple comorbidities.

Conflict of interest

No potential conflicts of interest relevant to this article were reported.

Copyright information

© Springer International Publishing Switzerland 2014